Kentucky, 2013Flash Flood and Hail in Kentucky, July 17, 2013
July 17, 2013 · NWS JKL · 5 events in 3 counties and zones
Isolated strong to severe thunderstorms fired up in a warm and moist air mass during the afternoon and evening hours of July 17.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated strong to severe thunderstorms fired up in a warm and moist air mass during the afternoon and evening hours of July 17.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 17, 3:00 PM EST, 5 minutes earlier.
Area forecast discussion, Jul 17, 3:00 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
400 PM EDT WED JUL 17 2013
.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 400 PM EDT WED JUL 17 2013
THE TRADEWINDS HAVE SET UP OVER THE LOCAL AREA...WITH WIND FLOW
CARRYING SCATTERED SHOWERS AND STORMS WEST SOUTHWESTWARD OVER THE
AREA TODAY. THIS WAS OCCURING DUE TO AN EXTREMELY STRONG SUBTROPICAL
RIDGE CENTERED OVER INDIANA. SHOWERS AND THUNDERSTORMS ERUPTED IN THE
TROPICAL AIR MASS...AND WERE HANDLED FAIRLY WELL IN TIMING AND
PLACEMENT BY THE NAM.
HAVE USED THE NAM FOR PRECIP TRENDS IN THE SHORT TERM. IN TERMS OF
FEATURES...THE RIDGE IS EXPECTED TO WEAKEN AND DRIFT TO THE SOUTH
DURING THE PERIOD. THIS MAY ALLOW FOR MORE CONVECTION...WITH A
PREFERENCE FOR THE AFTERNOON HOURS. WINDS WILL BE WEAK...MEANING
CONVECTION SHOULD AGAIN BE PULSY AND SLOW MOVING.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 400 PM EDT WED JUL 17 2013
THERE IS GOOD MODEL AGREEMENT THAT THE UPPER LEVEL RIDGE WILL BE IN
THE PROCESS OF BREAKING DOWN AT THE BEGINNING OF THE LONG TERM
FORECAST PERIOD. THIS WEEKEND...A STRONG UPPPER LEVEL LOW WILL BE
SWINGING THROUGH EASTERN CANADA...SOLIDIFYING A BROAD TROUGH ACROSS
THE GREAT LAKES AND OHIO VALLEY REGIONS...WHICH SHOULD THEN PERSIST
INTO THE MIDDLE OF NEXT WEEK.
HEAT AND HUMIDITY WILL CONTINUE ACROSS EASTERN KENTUCKY ON
FRIDAY...ALTHOUGH WITH AFTERNOON AND EARLY EVENING CONVECTION...
WIDESPREAD 90 DEGREE TEMPERATURES WILL BE HELD IN CHECK.
STILL...WITH DEW POINTS IN THE LOWER 70S...THE AIR MASS WILL
CONTINUE TO BE SULTRY...AND HEAT INDICES WILL STILL MAKE IT INTO THE
MID 90S.
BY SATURDAY...A WEAK COLD FRONT WILL BE APPROACHING FROM THE NORTH.
IT APPEARS THE FRONT WILL MAKE ITS WAY INTO EASTERN KY SUNDAY...BUT
WILL LIKELY LINGER ACROSS KY OR NORTHERN TN INTO THE EARLY TO MIDDLE
PART OF NEXT WEEK. WITH APPROACH OF THE FRONT...THE THREAT FOR MORE
ORGANIZED CONVECTION WILL INCREASE THIS WEEKEND. WHILE OVERALL RAIN
PROBABILITIES SHOULD THEN DECREASE EARLY NEXT WEEK A SERIES OF SHORT
WAVE TROUGHS MOVING ACROSS THE OH VALLEY IN THE MEAN FLOW WILL
CONTINUE THE THREAT FOR DAILY SHOWERS AND THUNDERSTORMS.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 157 PM EDT WED JUL 17 2013
SCATTERED SHOWERS AND THUNDERSTORMS WERE ONGOING OVER THE EASTERN
HALF OF THE FORECAST AREA AT TAF ISSUANCE...WITH DEVELOPMENT AND
MOVEMENT TO THE WEST SOUTHWEST. A STORM HAS ALREADY HIT KJKL AND
STABILIZED THE ATMOSPHERE...LIKELY LIMITING THE POTENTIAL FOR
ADDITIONAL THUNDERSTORMS THIS AFTERNOON. WOULD NOT RULE OUT SOMETHING
AT KLOZ OR KSME...BUT THE PROBABILITY IS LOW. WILL LOOK FOR A
DECREASE IN COVERAGE OF ACTIVITY LATE THIS AFTERNOON...AND DYING OUT
THIS EVENING. VALLEY FOG IS ANTICIPATED LATE TONIGHT INTO EARLY
THURSDAY MORNING. THE FOG WILL LIKELY AVOID TAF SITES AGAIN. THE
SHOWERS/STORMS AND FOG WILL BRING LOCALIZED IFR. OTHERWISE...MOSTLY
VFR IS EXPECTED.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...HAL
LONG TERM...SBH/GEOGERIAN
AVIATION...HAL
Hazardous weather outlook, Jul 17, 4:15 AM EST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
515 AM EDT WED JUL 17 2013
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181215-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
515 AM EDT WED JUL 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
HOT AND HUMID CONDITIONS WILL AFFECT EAST KENTUCKY AGAIN TODAY WITH
HEAT INDEX VALUES REACHING THE 95 TO 100 DEGREE RANGE.
THE IS A CHANCE OF THUNDERSTORMS TODAY FROM MIDDAY INTO THE FIRST
PART OF THE EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY THROUGH TUESDAY...MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS.
HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN ON THURSDAY...WITH HEAT
INDEX VALUES REACHING THE 95 TO 100 DEGREE RANGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
GREIF
In the hours before
Special weather statement, Jul 17, 1:59 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
259 PM EDT WED JUL 17 2013
KYZ106-109-171930-
MAGOFFIN-MORGAN-
259 PM EDT WED JUL 17 2013
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 330
PM EDT WEDNESDAY AFTERNOON...
NORTHWESTERN MAGOFFIN AND
EASTERN MORGAN.
AT 258 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR JEPTHA...OR 9
MILES EAST OF WEST LIBERTY...MOVING SOUTHWEST AT 20 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ORIENT AROUND
305 PM EDT...FLORRESS AROUND 310 PM EDT...WHITE OAK AROUND 315 PM
EDT...WELL STATION AROUND 320 PM EDT...LEWIS AROUND 325 PM EDT...
PEOPLE IN THESE AREA CAN EXPECT BRIEF VERY HEAVY RAIN...WIND GUSTS
OF 30 TO 40 MPH...INTENSE LIGHTNING...AND POSSIBLY SMALL HAIL.
HAL
Special weather statement, Jul 17, 2:10 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
310 PM EDT WED JUL 17 2013
KYZ115-117-171945-
LESLIE-PERRY-
310 PM EDT WED JUL 17 2013
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 345
PM EDT WEDNESDAY AFTERNOON...
LESLIE AND
CENTRAL PERRY.
AT 309 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR STINNETT...OR
NEAR HYDEN...MOVING SOUTHWEST AT 15 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ASHER AROUND
315 PM EDT...ESSIE AROUND 320 PM EDT...CREEKVILLE AROUND 330 PM
EDT...WARBRANCH AROUND 335 PM EDT...
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.
JMW
Special weather statement, Jul 17, 2:22 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
322 PM EDT WED JUL 17 2013
KYZ109-110-113-171945-
KNOTT-MAGOFFIN-FLOYD-
322 PM EDT WED JUL 17 2013
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 345
PM EDT WEDNESDAY AFTERNOON...
NORTHERN KNOTT...
EXTREME SOUTHEASTERN MAGOFFIN AND
WEST CENTRAL FLOYD.
AT 321 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BETTY...OR 11
MILES NORTHEAST OF HINDMAN...MOVING SOUTHWEST AT 20 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MOUSIE AROUND
330 PM EDT...LARKSLANE AROUND 335 PM EDT...GARNER AROUND 340 PM
EDT...
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
JMW
Special weather statement, Jul 17, 2:51 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
351 PM EDT WED JUL 17 2013
KYZ080-086-172030-
LAUREL-KNOX-
351 PM EDT WED JUL 17 2013
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 430
PM EDT WEDNESDAY AFTERNOON...
KNOX AND
SOUTHEASTERN LAUREL.
AT 351 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HAVEN...OR 10
MILES SOUTH OF MANCHESTER...MOVING SOUTHWEST AT 20 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...CRANES NEST
AROUND 400 PM EDT...JARVIS AROUND 405 PM EDT...YEAGER AROUND 410 PM
EDT...GARRICH AROUND 415 PM EDT...ARKLE AROUND 420 PM EDT...
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
JACOBSON
Special weather statement, Jul 17, 2:59 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
359 PM EDT WED JUL 17 2013
KYZ113-115-117-118-172030-
KNOTT-LESLIE-LETCHER-PERRY-
359 PM EDT WED JUL 17 2013
...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 430 PM EDT WEDNESDAY AFTERNOON...
SOUTHWESTERN KNOTT...
EAST CENTRAL LESLIE...
WEST CENTRAL LETCHER AND
EASTERN PERRY.
AT 359 PM EDT...A CLUSTER OF SHOWERS AND STRONG THUNDERSTORMS WAS
LOCATED NEAR ARMINTA...OR 11 MILES SOUTHEAST OF HAZARD...MOVING
SOUTHWEST AT 15 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BLUEFIELD
AROUND 405 PM EDT...HALLIE AROUND 410 PM EDT...CORNETTSVILLE AROUND
415 PM EDT...DIABLOCK AROUND 420 PM EDT...DAISY AROUND 425 PM EDT...
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
JMW
Event by event
3 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Hail, Bell
- When
- July 17, 3:05 PM EST to 3:10 PM EST
- Where
- Bell County, Wasioto
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.750, -83.680
The hail was so intense that local visibility was greatly reduced. The hail lasted for at least 5 minutes.
Thunderstorm Wind, Knox
- When
- July 17, 3:10 PM EST
- Where
- Knox County, Barbourville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 36.870, -83.880
A large tree was blown down.
Thunderstorm Wind, Bell
- When
- July 17, 3:23 PM EST to 3:25 PM EST
- Where
- Bell County, 0.59 mi WSW of Wasioto to 0.67 mi WNW of Ponza
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.745, -83.689
Several trees were blown down on Hwy 119 between mile markers 0 and 5.
Thunderstorm Wind, Pike
- When
- July 17, 7:35 PM EST
- Where
- Pike County, Phelps
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.520, -82.150
Several trees were blown down.
Flash Flood, Pike
- When
- July 17, 7:50 PM EST to 9:21 PM EST
- Where
- Pike County, 1.29 mi NNE of Arrow to 1.68 mi NE of Arrow
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.547, -82.140
Flood waters entered a home on Left Fork Barenshee Creek Road.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, July 17, 20131 death · 1 event
- Heat in Wisconsin, July 17 to 19, 20131 death · 1 event
- Flash Flood and Hail in Georgia, July 17, 2013$5.3 million · 1.75 in hail · 26 events
- Flash Flood and Hail in South Carolina, July 17, 2013$1.1 million · 1.5 in hail · 23 events
- Hail and Damaging Winds in Montana, July 17, 2013$304,000 · 1.75 in hail · 22 events
- Flash Flooding and Hail in Pennsylvania, July 17, 2013$465,000 · 1 in hail · 12 events
- Flash Flooding and Hail in Montana, July 17, 20138 injured · 1.25 in hail · 8 events
- Damaging Winds in Vermont, July 17, 2013$120,000 · 55 kt wind · 11 events
- Damaging Winds and Lightning Strikes in Florida, July 17, 2013$90,000 · 10 events
- Flash Flooding and Hail in Tennessee, July 17, 2013$75,000 · 1 in hail · 7 events
- Lightning Strike and Heavy Rain in Colorado, July 17, 2013$60,000 · 2 events
- Damaging Winds and Lightning Strike in New Hampshire, July 17 to 18, 2013$20,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463968, 463969, 463970, 463971, 463972.